0

Chopin probably had epilepsy

Polish pianist reported disturbing visions


 

The Polish pianist Fyderyk Chopin, who died in 1849 at age 39, likely suffered from temporal lobe epilepsy, according to Spanish researchers who studied the disturbing hallucinations he experienced. Letters from Chopin described these visions: in one written to the daughter of his lover George Sand, he describes a moment during a performance of his Sonata in B flat minor when he saw creatures climbing out of the piano, forcing him to leave the room. According to Spanish doctors, the most likely explanation is temporal lobe epilepsy: seizure can cause strange visions and intense emotions like those he described. Chopin used an opium-based tincture called laudanum to help physical symptoms, but they don’t think this was the cause since he started having hallucinations before he started taking the drugs.

BBC News


 
Filed under:

Sign in to comment.